|undetectable viral load, declining CD4s
Jul 21, 2005
Dear Dr. I've been HIV+ since March this year and due to a very severe zeroconversion my Dr put me on Kaletra and Combivir which made my viral load undetectable and my CD4's jump from 10 to 290 in a few weeks. However, about 6 weeks after starting treatment my CD4's started declining again and are now down to 70 (5%). My doctor does not have an explanation for this since all my other values are very normal. He has suggested that the combination I am on might also be supressing my CD4's and that I should try changing my medication? Is this a likely cause? Or is it possible that my CD4's just need longer to recover?
| Response from Dr. Conway
This is a complicated question. The fact that I cannot give you a single straight answer reflects our general lack of insight into the immune system, especially in the first year of HIV infection. As all of this happened over 6 weeks, I would tend to wait as long as 6 months before doing anything, as long as your viral load is steadily going down...The fact that your CD4 count was as low as 10 during acute seroconversion is unusual in itself, and tells me that the initial interaction between your virus and your immune system very much favored the virus. The initial rise in CD4 count that was noted was probably redistirbution of pre-formed cells. It may take many, many months of an undetectable viral load for your body to regain the abillity to make its own CD4 cells in large quantities again.
If I were you, I would just hang in there, as long as your viral load is steadily decreasing.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Red Eyes A Symptom Of HIV?
- Is Runny Nose An Early Sign Of HIV?
- Cold Feet After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Rash After Touching Skin Worried I Have HIV
- Red Spots After Sex With Hooker Worried I Have HIV
- Stinging Pain After Unprotected Vaginal Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.